Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Jackson, KY

May 4, 20175 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 4, 2017, 11:36 PM EDT for 5 counties in Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2017, 11:36 PM EDT (03:36 UTC)
Expired
May 5, 2017, 12:15 AM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bell County, KY, Harlan County, KY, Leslie County, KY, Letcher County, KY, Perry County, KY

The radar

The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.6 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WUUS53 KJKL 050336
SVRJKL
KYC013-095-131-133-193-050415-
/O.NEW.KJKL.SV.W.0038.170505T0336Z-170505T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1136 PM EDT THU MAY 4 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Harlan County in southeastern Kentucky...
  Southeastern Bell County in southeastern Kentucky...
  Southwestern Letcher County in southeastern Kentucky...
  Southeastern Leslie County in southeastern Kentucky...
  Southeastern Perry County in southeastern Kentucky...

* Until 1215 AM EDT

* At 1136 PM EDT, severe thunderstorms were located along a line
  extending from Cubage to 7 miles south of Hensley Store to near
  Sneedville to near Russellville, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Harlan, Cumberland, Loyall, Evarts, Lynch, Benham, Wallins Creek,
  Big Fork, Bobs Creek, Leatherwood, Bledsoe, Dizney, Louellen,
  Coldiron, Black Snake, Gilley, Clutts, Napier, Cubage and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3666 8362 3713 8331 3715 8303 3701 8284
      3699 8283 3698 8287 3693 8286 3691 8288
      3690 8287 3685 8301 3685 8307 3678 8313
      3674 8314 3670 8334 3667 8343 3667 8351
      3664 8358
TIME...MOT...LOC 0336Z 207DEG 38KT 3668 8351 3661 8339 3648 8319 3632
8315

HAIL...0.75IN
WIND...60MPH
 
$$

JP
2 follow-up statements
840 
WWUS53 KJKL 050355
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1155 PM EDT THU MAY 4 2017

KYC013-050405-
/O.CAN.KJKL.SV.W.0038.000000T0000Z-170505T0415Z/
Bell KY-
1155 PM EDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELL COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3677 8349 3678 8349 3681 8351 3685 8348
      3686 8349 3713 8331 3715 8303 3701 8284
      3699 8283 3698 8287 3690 8287 3685 8301
      3685 8307 3678 8313 3674 8314 3671 8332
TIME...MOT...LOC 0355Z 207DEG 38KT 3685 8340 3678 8328 3665 8308 3649
8304

$$

KYC095-131-133-193-050415-
/O.CON.KJKL.SV.W.0038.000000T0000Z-170505T0415Z/
Harlan KY-Letcher KY-Leslie KY-Perry KY-
1155 PM EDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR HARLAN...SOUTHWESTERN LETCHER...SOUTHEASTERN LESLIE AND
SOUTHEASTERN PERRY COUNTIES...

At 1155 PM EDT, severe thunderstorms were located along a line
extending from Tremont to Three Point to near Jonesville to 6 miles
north of Rogersville, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Harlan, Cumberland, Loyall, Evarts, Lynch, Benham, Wallins Creek, Big
Fork, Bobs Creek, Leatherwood, Bledsoe, Dizney, Louellen, Coldiron,
Gilley, Clutts, Napier, Shields, Yeaddiss and Black Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3677 8349 3678 8349 3681 8351 3685 8348
      3686 8349 3713 8331 3715 8303 3701 8284
      3699 8283 3698 8287 3690 8287 3685 8301
      3685 8307 3678 8313 3674 8314 3671 8332
TIME...MOT...LOC 0355Z 207DEG 38KT 3685 8340 3678 8328 3665 8308 3649
8304

HAIL...0.75IN
WIND...60MPH
 
$$

JMW
517 
WWUS53 KJKL 050414
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1214 AM EDT FRI MAY 5 2017

KYC095-131-133-193-050424-
/O.EXP.KJKL.SV.W.0038.000000T0000Z-170505T0415Z/
Harlan KY-Letcher KY-Leslie KY-Perry KY-
1214 AM EDT FRI MAY 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR HARLAN...SOUTHWESTERN
LETCHER...SOUTHEASTERN LESLIE AND SOUTHEASTERN PERRY COUNTIES WILL
EXPIRE AT 1215 AM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

LAT...LON 3677 8349 3678 8349 3681 8351 3685 8348
      3686 8349 3713 8331 3715 8303 3701 8284
      3699 8283 3698 8287 3690 8287 3685 8301
      3685 8307 3678 8313 3674 8314 3671 8332
TIME...MOT...LOC 0414Z 207DEG 38KT 3702 8329 3695 8317 3682 8297 3666
8293

$$

JMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:26 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 4, 10:26 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1026 PM EDT Thu May 4 2017

.UPDATE...
Issued at 1026 PM EDT THU MAY 4 2017

Rainfall has been rather heavy up the I-75 corridor over the past
few hours with several automated gauges approaching an inch.
Meanwhile, only sprinkles have occurred over our far eastern
counties thanks to continued downslope flow. HiRes models continue
to indicate that the band of steadier rain will pivot northeast
overnight but likely break apart some as it interacts with the
rain shadow. A lull in the rain still appears on tap late in the
night as we get dry slotted before more shower activity fills in
during the day on Friday as the surface low moves overhead and
then to our east.

The only update of any consequence was to raise temps up a few
degrees through the night with overcast skies expected and no real
cold advection kicking in until tomorrow. Also removed thunder
everywhere except our southwest counties where a few storms may
sneak north from Tennessee over the next hour or two.

UPDATE Issued at 835 PM EDT THU MAY 4 2017

Rain continues to affect the western half of our CWA, but is
having a hard time moving into our eastern half as winds aloft
remain southeasterly. That will eventually change as winds aloft
shift more southerly overnight but still expect a good QPF
gradient with much lighter rainfall from JKL east than falls west
of JKL. Narrow band of showers that produced some wind damage in
Clinton County weakened as they moved into Wayne County. Cannot
rule out a stray strong gust with any showers that move through
over the next few hours with strong low level jet remaining in
place aloft through 06z but do see it being a major threat. In
fact, winds over our higher terrain have weakened enough that the
wind advisory was allowed to expire on time at 8 pm.

Overall, forecast is in good shape and only minor changes were
made to the database so far.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 342 PM EDT THU MAY 4 2017

Surface analysis shows an are of low pressure placed across the
Tennessee Valley and warm front progressing north. While the winds
have been gusty in spots the mixing has been limited and
therefore have canceled the wind advisory for most of the area.
However, did keep the higher terrain nearer the VA border in the
advisory for mostly the higher terrain. Winds will slacken this
evening for most and therefore advisory is still set to expire at
0Z for the remaining counties. We have seen some light showers,
but think better precip will be near and along the cold front that
is in TN this hour. This forcing mechanism will move NE and bring
widespread showers and perhaps a isolated storm this evening.

There remains good agreement that this vertically stacked low
will have a dry slot and this is evident on WV/Radar data this
hour. Therefore do have a period of no rain overnight. Then, the
showers will fill back in as this upper level low struggles east
on Friday. This as a blocking pattern sets up across the CONUS.
Leaving chances of showers through the remainder of the forecast
period. Temperature wise think high temperatures Friday will
remain in the mid to upper 50s and lows friday night will drop
into the lower 40s.

.LONG TERM...(Saturday through Thursday)
Issued at 342 PM EDT THU MAY 4 2017

Except for the final 36 to 48 hours models are in reasonable
agreement with mid/upper level features through the extended. Vort
lobe will be dropping into the base of a mean eastern CONUS trough
at the start of the period - Saturday. Additional energy rounds the
base of the trough Monday as the trough shifts eastward a bit to the
Atlantic Coast. Thereafter solutions diverge with models suggesting
either the original trough retrograding to the west back over
central Ohio Valley or with a phasing of southern and northern
stream energy forming a new low somewhere over the eastern US. At
the surface, the aforementioned mid-upper level disturbance will
induce a surface trough that is expected to pass through eastern
Kentucky late Saturday. Canadian high pressure will nose its way
into the region late Sunday into Monday. A surface warm frontal
boundary returns from the southwest by late Tuesday. Models diverge
with details of surface features at this point. The GFS stalls this
boundary out across our area until the end of the extended. The
ECMWF forms a surface low pressure center along the boundary,
tracking northwest to southeast across the Commonwealth. At that
point, the boundary shifts well of to our southwest behind the
departing sfc low.

With respect to sensible weather, the general pattern appear
unsettled and cool, with a fairly certain window of dry weather from
Sunday through Monday. Forecast soundings do show enough mid level
cooling, or steepening lapse rates with the disturbance moving into
the area Saturday to warrant the mention of thunder. Very low wet
bulbs and freezing levels will make the possibility of some graupel
real. After a period of dry weather the threat of showers returns to
the area from Tuesday through to the end of the forecast. Again
model soundings suggest a potential for thunder, but mainly due to
elevated instability and/or mainly in the afternoon/early evening
time frame with favorable diurnal heating.

Another concern will be the potential for some frost, particularly
Monday morning with surface high pressure almost directly over our
area and little if any cloud cover to retard overnight drops. GFS
COOP MOS supports this line of thought with temps dropping into the
lower and mid 30s Monday morning. With a stronger potential for
reaching temps and frost Monday morning, decided to undercut the
blended guidance for corresponding lows. Sunday morning lows hint at
some spots reaching the mid 30s, but at this time solutions suggest
lingering cloud cover will keep temps from bottoming out, especially
across far eastern Kentucky. Will have to keep an eye on this as
western most deeper valleys may see enough clearing to be a concern
Sunday morning. However with a couple of days of rain prior to this,
it is also possible there could be more fog, which would limit frost
development. The possibility of frost Monday night is more
questionable with less model agreement on how quickly clouds and
precipitation return to the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 753 PM EDT THU MAY 4 2017

Surface low pressure will spin just to our west through Friday
morning before shifting eastward into West Virginia during the
day. Rain now prevalent over the the I-75 corridor will gradually
overspread all of eastern Kentucky this evening. The flow aloft
remains southeasterly through midnight or so, however, and the
resulting downslope drying will likely keep locations from JKL
east VFR with only light rain or sprinkles during the evening.
Conditions will then deteriorate as the flow aloft shifts allowing
the band of rain to pivot northeastward across the forecast area.
A break in the rain and a return to VFR conditions is anticipated
late in the night before conditions deteriorate again on Friday
in low clouds and mainly light rain on the backside of the surface
low.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ABE
SHORT TERM...DJ
LONG TERM...RAY
AVIATION...ABE
Hazardous weather outlook, May 4, 8:10 PM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
810 PM EDT Thu May 4 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-060315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
810 PM EDT Thu May 4 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A few thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Frost is possible Saturday night into early Sunday morning and
again Sunday night into early Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ABE

In the hours before

Special weather statement, May 4, 7:43 PM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service JACKSON KY
743 PM EDT THU MAY 4 2017

KYZ083-050015-
Wayne-
743 PM EDT THU MAY 4 2017

...A SHOWER WITH STRONG WINDS WILL AFFECT WAYNE COUNTY...

At 742 PM EDT, a shower was located near Sunnybrook, or 9 miles
northeast of Byrdstown, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Monticello, Oil Valley, Susie, Burfield, Barrier, Parnell, Hidalgo,
Slickford, Betsey, Frazer, Cabell, Kidder, Zula, Mill Springs,
Powersburg, Sunnybrook, Steubenville, Cooper and Alpha.

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3698 8479 3696 8477 3697 8471 3695 8466
      3691 8464 3662 8487 3661 8491 3662 8499
      3668 8500 3669 8502 3676 8501 3686 8506
TIME...MOT...LOC 2342Z 208DEG 35KT 3669 8505

AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:13 AM EDTSpecial Weather StatementJKLBreathitt, Harlan, Knott, Leslie, Letcher, Perry32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.